Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Hard Swollen Vein 3 Weeks After IV

09/02/2010

Question:

I work in the DRC and contracted Malaria i was put on a quinine drip for 2 days, the IV was inserted 70mm below my elbow in my forearm,3 weeks later the section of vein between the entry site of the needle and my elbow is still bruised and the vien has become very hard and tender. it feels like the vien has been blocked off on 2 sides and pumped full of blood until under high pressure. At the entry site of the IV the vein has fallen flat. Should i worry or is this normal.

Answer:

It is hard to say anything specific in a forum such as this without being able to examine you, but this sounds like a superficial clot in the arm related to the IV. Warm compresses might help symptomatically, but it should gradually get better. If it does not improve, I would encourage you to follow with your physician. 

Comment by Dr. Eric Kraut:  You can see the mild phlebitis after drugs, and the small thrombus is not dangerous.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University

Eric H Kraut, MD Eric H Kraut, MD
Professor of Hematology
College of Medicine
The Ohio State University